Oregon, 2007

Hail and Damaging Winds in Oregon, July 6, 2007

July 6, 2007 · NWS MFR · 4 events in 2 counties and zones

Monsoonal moisture combined with strong surface heating made for scattered afternoon and evening thunderstorms on this date. A few of the thunderstorms achieved severe status.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Monsoonal moisture combined with strong surface heating made for scattered afternoon and evening thunderstorms on this date. A few of the thunderstorms achieved severe status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 6, 2:19 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 6, 2:19 PM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT FRI JUL 6 2007

.SHORT TERM...THUNDERSTORM ACTIVITY HEATING UP MUCH AS EXPECTED
THUS FAR THIS AFTERNOON WITH SIGNIFICANT COVERAGE IN SOUTHEASTERN
LAKE COUNTY THUS FAR THIS LAST HOUR TOPPING OUT BETWEEN 50 AND
55KFT. OTHER ACTIVITY IS NOW GETTING UNDERWAY NORTH OF THE TRINITY
ALPS IN THE SALMON MOUNTAINS...NORTH OF MOUNT SHASTA FROM THE SCOTT
VALLEY TOWARD KLAMATH FALLS...IN NORTHERN LAKE COUNTY NE OF CRATER
LAKE...AND MOVING INTO MODOC COUNTY. HAVE NOT RECEIVED ANY SPOTTER
REPORTS THUS FAR...BUT MAIN CONCERN WILL BE LIGHTNING...GUSTY
WINDS POSSIBLY IN THE 30-60 MPH RANGE...AND SMALL HAIL ACROSS
HIGHLIGHTED AREAS. UPPER LEVEL LOW PRESSURE ARE PROVIDING UPPER
LEVEL SUPPORT TO UNSTABLE LOWER LEVELS WILL NOT EXIT EASTERN LAKE
COUNTY UNTIL 12Z SATURDAY MORNING...SO HAVE LEFT AT LEAST ISOLATED
MENTION ACROSS FAR EASTERN AREAS THROUGH THEN.

FOR TOMORROW BELIEVE MODELS ARE HAVING ISSUES WITH SOME CONVECTIVE
FEEDBACK IN SHOWING LINGERING INSTABILITY ACROSS THE LAKE AND
MODOC COUNTIES. SEEMS THAT STRONG FOCUS OF UPPER IMPULSE CLEARING
THE AREA IN THE MORNING SHOULD LEAVE THE AREA WITH SLIGHTLY
COOLER LOWER LEVELS...LOWER DEWPOINTS...AND WARMER TEMPS ALOFT.
HAVE LEFT TOKEN LOW END SLIGHT CHANCES WHERE GFS40 INDICATES SOME
THREAT...THOUGH. THAT WAY NIGHTSHIFT CAN ANALYZE NEW DATA AND
DECIDE IF THUNDER MENTION SHOULD REMAIN OR GO.

SUNDAY AND MONDAY WE SHOULD SEE A LULL IN THE ACTION AS UPPER
RIDGE FLATTENS SOMEWHAT.

.LONG TERM...TUESDAY THROUGH LATE NEXT WEEK AN UPPER LEVEL LOW
APPROACHES THE CALIFORNIA COAST AS UPPER LEVEL RIDGING EXPANDS
FROM THE FOUR CORNERS INTO THE PACNW. THIS WILL BRING ANOTHER
ROUND OF HEAT TO THE AREA WITH TEMPERATURES IN ROGUE VALLEY LIKELY
TO MAKE IT INTO THE 100-105F RANGE TUESDAY AND WEDNESDAY. DETAILS
ON THUNDER TO FOLLOW WILL CERTAINLY NEED TO MODIFIED AS PICTURE
CLEARS WITH TIME...BUT IT APPEARS THAT THE NEXT ROUND OF
THUNDERSTORMS WILL BE DISPLACED FARTHER WEST...EXPANDING TO AREAS
WEST OF THE CASCADES IF CURRENT GUIDANCE HOLD TRUE. LUTZ

&&

.AVIATION...MVFR DEVELOPING ALONG THE COAST TONIGHT AND LOCAL
TOWARD MORNING. THESE CONDITIONS WILL LINGER THERE TOMORROW
MORNING. INLAND VFR CONDITIONS ARE EXPECTED...BUT AFTERNOON AND
EVENING THUNDERSTORMS FROM THE CASCADES AND SISKIYOUS EASTWARD WILL
SHIFT EASTWARD OVERNIGHT...EXITING LAKE COUNTY IN THE WEE HOURS
OF THE MORNING. LOCALIZED MVFR WITH THESE MOSTLY OVER THE HIGHER
TERRAIN. LOCALIZED HIGH WINDS...HAIL...AND HEAVY RAIN ARE POSSIBLE
WITH THESE STORMS. LUTZ

&&

.PREV DISCUSSION...ISSUED 910 AM PDT FRI JUL 6 2007...

UPDATE...NO UPDATE WILL BE ISSUED TO THE FORECAST THIS MORNING.
PRELIMINARY BUT THOROUGH LOOK AT THE DATA IN RELATION TO THE GOING
FORECAST FOR TODAY AND TONIGHT LEADS ME TO BELIEVE EVERYTHING IS
IS GOOD SHAPE.

TWO CONCERNS TODAY RELATED TO THE GOING FORECAST THAT WILL BE
LOOKED AT THIS SHIFT ARE IF THE MODEL DEPICTION OF THE TRACK OF THE
UPPER LEVEL LOW PRESSURE CENTER MOVING THROUGH THIS AFTERNOON AND
EVENING REMAINS PRECISE AND HOW LONG STORMS WILL LAST TONIGHT.
CURRENT WATER VAPOR IMAGERY COMPARED TO THE GFS40 500-300MB FIELDS
INDICATES THE GFS IS DOING VERY WELL WITH THE TRACK OF THE LOW.
THIS SHOULD LEAD TO ISOLATED AND THEN AREAS OF SCATTERED
THUNDERSTORM ACTIVITY OVER AND EAST OF THE CASCADES AND SISKIYOUS
MOVING N-NE ONCE IT INITIATES THIS AFTERNOON AND EVENING. CURRENT
INDICATIONS ARE THAT STORMS WILL NEED TO BE LEFT IN FOR THE
OVERNIGHT FOR SOME EAST SIDE LOCATIONS AS THE UPPER LEVEL COLD
CORE AT 500MB WILL NOT EXIT EASTERN LAKE COUNTY UNTIL ABOUT 12Z.
WILL ANALYZE THIS FURTHER BEFORE MAKING ANY CHANGES.

AS FAR AS THE GOING FORECAST GOES...PRECIPITABLE WATER VALUE OVER
MEDFORD AREA ON THE MORNING SOUNDING WAS OVER AN INCH...WHICH IS
SUPPOSEDLY HIGHER THAN CURRENT GUIDANCE INDICATES. GFS40 INSTABILITY
INDICES HIGHLIGHT KLAMATH COUNTY FOR THIS AFTERNOON AND
EVENING...BUT HAVE CONCERNS FOR ALL AREAS FROM
SISKIYOU COUNTY...EASTERN JACKSON COUNTY...AND THE CASCADES EAST.
FOR TOMORROW UPPER TROUGH WILL BE SHIFTING EAST AND OUT OF THE
AREA. ANTICIPATE FOR NOW THAT THUNDERSTORM COVERAGE WILL BE A
CONCERN IN LAKE AND MODOC COUNTIES...BUT BELIEVE...AT THIS
POINT...THAT A BIT OF A DECREASE IN THUNDERSTORM INDICES DUE TO
EFFECTS OF UPPER SHORTWAVE THIS AFTERNOON AND EVENING WILL LEAD
TO ONLY ISOLATED THUNDERSTORMS TOMORROW. LUTZ

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624-ORZ625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ284-CAZ285.

PACIFIC COASTAL WATERS...
  ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM
     PDT TUESDAY FOR PZZ350-PZZ370.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT TUESDAY
     FOR PZZ350-PZZ370. GALE WARNING UNTIL 11 AM PDT TUESDAY FOR
     PZZ356-PZZ376. HAZARDOUS SEAS WARNING UNTIL 11 AM PDT TUESDAY FOR
     PZZ356-PZZ376.

17/17/MO
Hazardous weather outlook, Jul 6, 6:03 AM PST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
703 AM PDT FRI JUL 6 2007

CAZ284-285-ORZ624-625-070700-
ZONE 284-ZONE 285-ZONE 624-ZONE 625-
703 AM PDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING IN EFFECT FROM 11 AM PDT TO 11 PM PDT. SEE RED FLAG
WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The radar

The Medford radar (KMAX), 109 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Klamath

When
July 6, 4:00 PM PST to 11:00 PM PST
Where
Klamath County, Malin
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.020, -121.400

The Klamath Falls Herald and News reported extensive wind, rain, and hail damage to crops around Malin and the Yonna valleys. Crop damage included 1000 to 1800 acres of strawberry root stock and several alfalfa and potato fields. No cost estimate is available at this time.

Hail, Lake

When
July 6, 5:00 PM PST to 5:30 PM PST
Where
Lake County, 1 mi N of Lakeview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.215, -120.350

A spotter 1N Lakeview reported nickel sized hail, little wind, and lots of lightning. No warning was issued for this thunderstorm.

Thunderstorm Wind, Klamath

When
July 6, 8:30 PM PST to 9:00 PM PST
Where
Klamath County, 1 mi N of Bonanza
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.215, -121.400

A spotter just north of Bonanza reported nickel size hail, winds gusting to 80 mph, numerous downed power lines, small juniper trees downed, and a 12-inch diameter limb snapped. Hail covered the ground and drifted up to 8 inches deep.

Hail, Klamath

When
July 6, 8:30 PM PST to 9:00 PM PST
Where
Klamath County, 1 mi N of Bonanza
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.215, -121.400

A spotter just north of Bonanza reported nickel size hail, winds gusting to 80 mph, numerous downed power lines, small juniper trees downed, and a 12-inch diameter limb snapped. Hail covered the ground and drifted up to 8 inches deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38731, 38028, 38029, 38030.